Alert archive / Arkansas / Tornado Warnings in 2006

Tornado Warning 58, NWS Tulsa, OK

May 9, 2006Sebastian County, Arkansas

NWS Tulsa, OK issued this tornado warning at May 9, 2006, 8:53 PM CDT for Sebastian County, Arkansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 8:53 PM CDT (01:53 UTC)
Expired
May 9, 2006, 9:50 PM CDT
In force
57 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 9 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:55 PM CDTHAIL 0.881 S Fort Smith, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 5:07 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KTSA 100153
TORTSA
ARC131-100300-
/O.NEW.KTSA.TO.W.0058.060510T0153Z-060510T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
853 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* TORNADO WARNING FOR...
  SEBASTIAN COUNTY IN WEST CENTRAL ARKANSAS

* UNTIL 1000 PM CDT

* AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BONANZA...
  MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BARLING...
  HACKETT...JENNY LIND...EXCELSIOR...GREENWOOD...BLOOMER...
  BURNVILLE...HUNTINGTON...MANSFIELD...FORT CHAFFEE AND WASHBURN.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3539 9444 3517 9444 3504 9424 3520 9402
      3531 9409

$$
2 follow-up statements
000 
WWUS54 KTSA 100210
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
910 PM CDT TUE MAY 9 2006

ARC131-100300-
/O.CON.KTSA.TO.W.0058.000000T0000Z-060510T0300Z/
SEBASTIAN AR-
910 PM CDT TUE MAY 9 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SEBASTIAN COUNTY...

AT 908 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS
LOCATED NEAR EXCELSIOR...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EXCELSIOR...
GREENWOOD...WITCHERVILLE...BLOOMER...BURNVILLE...HUNTINGTON...
DAYTON...MANSFIELD...CROSSROADS...MILLTOWN...FORT CHAFFEE AND
WASHBURN.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3539 9444 3517 9444 3504 9424 3520 9402
      3531 9409

$$
000 
WWUS54 KTSA 100250
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
947 PM CDT TUE MAY 9 2006

ARC131-100257-
/O.CAN.KTSA.TO.W.0058.000000T0000Z-060510T0300Z/
SEBASTIAN AR-
947 PM CDT TUE MAY 9 2006

...THE TORNADO WARNING FOR SEBASTIAN COUNTY IS CANCELLED...

THE PREVIOUSLY SEVERE THUNDERSTORM IS MOVING THROUGH EASTERN 
PORTIONS OF SEBASTIAN COUNTY AND CONTINUES TO WEAKEN...THEREFORE THE 
TORNADO WARNING HAS BEEN CANCELLED. A SECOND STRONG THUNDERSTORM 
WILL BE MOVING INTO WESTERN SEBASTION COUNTY BY 1015 PM...AND WILL 
BE CAPABLE OF SMALL HAIL AND VERY HEAY RAIN.   

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SEBASTIAN COUNTY THROUGH 
1230 AM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 3539 9444 3517 9444 3504 9424 3520 9402
      3531 9409

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at May 9, 8:43 PM CDT, 10 minutes earlier.

Area forecast discussion, May 9, 8:43 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
843 PM CDT TUE MAY 9 2006

.MESOSCALE UPDATE...
A LONG-LIVED SUPERCELL IS NOW MOVING INTO FORT SMITH.  QUARTER SIZE
HAIL AND A WALL CLOUD HAVE BEEN REPORTED WITH THE CELL IN THE LAST
HOUR.  SO FAR NO TORNADOES REPORTED.  THE STORM IS IN THE MAX
SR-HELICITY ENVIRONMENT OF 275 M2/S2 TO 3KM.  STORM-RELATIVE FLOW
IS AT OR ABOVE 20 KNOTS THROUGH THE ATMOSPHERE...EXCEPT NEAR 850 MB...
THIS OWNING TO THE 10 KNOT 850 FLOW SEEN IN THE KSRX VAD WIND.
UNTIL THIS CELL LOSES ITS ORGANIZATION THE TORNADO THREAT WILL NOT
BE ZERO...BUT WITH EVENING COOLING AND THE ATTENDANT LOSS OF
INSTABILITY THE CELLS ENVIRONMEMT IS PAST ITS PEAK. NONE-THE-LESS
THE INTERESTS IN THE PATH OF THE STORM SHOULD REMAIN AT A HIGH STATE
OF READINESS.

A LARGE COLD POOL IS BECOMING ESTABLISHED BEHIND THE STORMS IN
SOUTHEAST OKLAHOMA AND THIS SHOULD PROMOTE A FORWARD PROPOGATING
MCS WITH TIME...LEAVING THE TAIL-END CELL WITH THE BEST CHANCE
TO HOLD SUPERCELL CHARACTERISTICS.  THERE SHOULD BE AN INCREASING
WIND AND CONTINUED HAIL THREAT AS THE NOW EVOLVING LINE OF STORMS
ACCLERATES SOME TO THE SOUTHEAST.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&
Hazardous weather outlook, May 9, 6:22 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
622 PM CDT TUE MAY 9 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
622 PM CDT TUE MAY 9 2006

...TORNADO WATCH IN EFFECT FOR MUCH OF THE AREA THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FOR ALL OF THE AREA TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

TORNADO.
	RISK...ELEVATED.
	AREA...SOUTH OF INTERSTATE 44.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ALONG AND NEAR A FORT SMITH...
        MCALESTER LINE.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND
        WEST-CENTRAL ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS HAVE RAPIDLY DEVELOPED EARLY THIS EVENING AND HAVE
QUICKLY STRENGTHENED. WITH THE ATMOSPHERE REMAINING EXTREMELY
UNSTABLE...SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING.
EARLY THIS EVENING THE REMNANTS OF AN OUTFLOW BOUNDARY OVER THE
SOUTHERN PART OF THE AREA...AND A WEAK COLD FRONT IN THE NORTH WERE
PROVIDING THE MAIN FOCUS FOR DEVELOPMENT. INSTABILITY AND SHEAR
PROFILES CONTINUE TO SUGGEST SUPERCELLS ARE LIKELY WITH VERY LARGE
HAIL...DAMAGING DOWNBURST WINDS AND A FEW TORNADOES. THE TORNADO
THREAT WILL BE ENHANCED ALONG THE BOUNDARIES...ESPECIALLY IF ANY
SUPERCELLS RESIDE ALONG THE BOUNDARIES FOR ANY EXTENDED AMOUNT OF
TIME.

THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE WELL INTO THE
OVERNIGHT HOURS AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES THE
AREA. THE MAIN THREAT OVERNIGHT WILL BE LARGE HAIL...DAMAGING
DOWNBURST WIND. IN ADDITION...VERY HEAVY RAINFALL WILL BE LIKELY IN
THE STRONGER STORMS WITH FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS COULD REMAIN ACROSS THE AREA WEDNESDAY MORNING BUT
HIGH PRESSURE WILL BRING DRY WEATHER TO THE AREA FOR THURSDAY AND
FRIDAY. THUNDERSTORMS WILL THEN RETURN FOR THE WEEKEND AS ANOTHER
COLD FRONT APPROACHES THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 9, 8:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
814 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     MULDROW                 35.41N 94.60W
05/09/2006  E60 MPH          SEQUOYAH           OK   AMATEUR RADIO

&&

SFP
Local storm report, May 9, 8:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
815 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             4 N MULDROW             35.46N 94.60W
05/09/2006  E1.00 INCH       SEQUOYAH           OK   LAW ENFORCEMENT

&&

SFP
Local storm report, May 9, 8:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
816 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             4 N MULDROW             35.46N 94.60W
05/09/2006  E1.00 INCH       SEQUOYAH           OK   LAW ENFORCEMENT

&&

SFP
Local storm report, May 9, 8:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
841 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             FORT SMITH              35.39N 94.40W
05/09/2006  E0.88 INCH       SEBASTIAN          AR   EMERGENCY MNGR

&&

SFP
Special weather statement, May 9, 8:44 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
844 PM CDT TUE MAY 9 2006

OKZ072-074-100245-
HASKELL OK-SEQUOYAH OK-
844 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     WESTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     EASTERN HASKELL

AT 844 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHEAST OF GORE...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...TAMAHA...SALLISAW...MC
KEY...VIAN AND GORE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, May 9, 8:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
848 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND GST     3 NE POCOLA             35.26N 94.44W
05/09/2006  E60 MPH          LE FLORE           OK   AMATEUR RADIO

&&

SFP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:54 PM CDTTornado WarningTSASebastian66 min
May 9, 9:26 PM CDTFlash Flood WarningTSASebastian3 hr
May 9, 9:46 PM CDTFlash Flood WarningTSAFranklin119 min
May 9, 9:53 PM CDTSevere Thunderstorm WarningTSAFranklin32 min
May 9, 11:09 PM CDTSevere Thunderstorm WarningTSABenton66 min
May 10, 3:44 AM CDTSevere Thunderstorm WarningTSACrawford, Sebastian33 min

Nearby

Tornado Warnings in Arkansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.